Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 316, NWS Springfield, MO

December 18, 2002Christian County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Dec 18, 2002, 2:50 AM CST for Christian County, Missouri. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 18, 2002, 2:50 AM CST (08:50 UTC)
Expired
Dec 18, 2002, 3:15 AM CST
In force
25 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Christian County, MO

The radar

The Springfield radar (KSGF), 27 km from the middle of the area, began a volume at 08:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 18, 2:57 AM CSTHail 1Ozark, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 17, 10:40 PM CSTTornado WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 8.8 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2002-12-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2002-12-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 267 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1087 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
267 m²/s²
0-3 km storm-relative helicity
432 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 180850
SVRSGF
MOC043-180915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
248 AM CST WED DEC 18 2002

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHRISTIAN COUNTY IN SOUTHWEST MISSOURI

* UNTIL 315 AM CST

* AT 245 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A CLUSTER OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HAIL TO THE
  SIZE OF NICKELS...AND DAMAGING WINDS IN EXCESS OF 60 MPH. 
  THESE STORMS WERE LOCATED NEAR NIXA...AND MOVING NORTHEAST AT 20   
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   OZARK BY 255 AM CST.

THE TOWNS OF SELMORE...FREMONT HILLS AND LINDEN ARE ALSO IN THE PATH
OF THIS STORM.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3702 9335 3691 9334 3708 9298 3709 9322

$$

CRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 18, 2:35 AM CST, 15 minutes earlier.

Area forecast discussion, Dec 18, 2:35 AM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
235 AM CST WED DEC 18 2002

PRIMARY FORECAST CONCERNS REMAIN SEVERE WEATHER TODAY...AND
PRECIPITATION CHANCES THURSDAY AND SATURDAY.

VERY ACTIVE WEATHER DEVELOPED AS ADVERTISED OVERNIGHT AS 30H JET
WITH 125 KT WINDS AND DEEP LAYER SHEAR DEVELOPED OVER THE AREA.
WATER VAPOR SHOWS LEAD MID LEVEL SHORTWAVE AND ASSOCIATED DRY SLOT
SLIDING ALONG THE KANSAS/OKLAHOMA BORDER. THUNDERSTORMS AND A SOME
SUPERCELLS CONTINUED WITH ACTIVITY FOCUSED WEST OF A BRANSON TO
SALEM LINE.  AT 08Z CONWAY AND NEODESHA WIND PROFILERS INDICATE
SOUTH-SOUTHWEST WINDS AT 60 KTS AT 85H. TRUE WARM FRONT APPEARS TO
BE OVER CENTRAL MISSOURI WITH THE COLD FRONT STRETCHING ACROSS
CENTRAL KANSAS.  HOWEVER MESO SCALE BOUNDARY APPEARS TO HAVE SET UP
NEAR THE INTERSTATE 44 CORRIDOR.  SURFACE BASED CAPES REMAIN NEAR
1000 J/KG WITH HELICITIES NEAR 600 M/S.

ACTIVITY WILL CONTINUE INTO THE MORNING AS THE INITIAL SHORTWAVE
ROTATES NORTHEAST AND REGION REMAINS IN A VERY WARM AND MOIST
AIRMASS.  INITIAL COLD FRONT OR PRE FRONTAL TROUGH WILL PUSH EAST
INTO SOUTHWEST MISSOURI BY EARLY AFTERNOON AND INTO SOUTH CENTRAL
MISSOURI BY LATE AFTERNOON.  IN THE MEAN TIME THE NEXT UP STREAM
SHORTWAVE WILL BE TRACKING FROM THE DESERT SOUTHWEST AND INTO THE
SOUTHERN PLAINS LATE THIS AFTERNOON.  AMPLE SURFACE BASED
INSTABILITY AHEAD OF THE BOUNDARY AND CONTINUED DEEP LEVEL SHEAR
WILL MAINTAIN POTENTIAL OF SEVERE THUNDERSTORMS AND ISOLATED
TORNADOES.

COMPLEX AND ACTIVE PATTERN WILL CONTINUE INTO THE WEEKEND.
SECONDARY COLD FRONT WILL PUSH ACROSS THE AREA EARLY THURSDAY AS THE
PRIMARY SHORTWAVE SWINGS ACROSS THE AREA. SOME QUESTION TO WHETHER
LIGHT PRECIPITATION CHANCES WILL PERSIST TONIGHT AND THURSDAY WITH
THE PASSAGE OF THIS SHORTWAVE.  WILL FOLLOW CLOSER TO GFS MODEL AND
MENTION CHANCE OF SPRINKLES OR LIGHT RAIN THURSDAY.  ALSO FOLLOWING
THE COOLER MAV GUIDANCE.

COLDER AIR WILL CONTINUE TO SINK INTO THE REGION FRIDAY AND
SATURDAY.  GFS SHOWS ANOTHER SHORTWAVE RIDING ACROSS THE REGION
SATURDAY AND THIS IS REASONABLE AGREEMENT WITH THE ECMWF.  WILL
INTRODUCE CHANCE OF RAIN OR SNOW FOR SATURDAY BUT REMOVE
PRECIPITATION CHANCES SUNDAY.

ISC GRIDS WILL BE SENT AROUND 3 AM.

.SGF...
MO...NONE.
KS...NONE.

FOSTER
Hazardous weather outlook, Dec 18, 12:45 AM CST, 2 hours 5 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1245 AM CST WED DEC 18 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL...DAMAGING
  WINDS...AND ISOLATED TORNADOES WILL BE POSSIBLE OVER MUCH OF THE
  MISSOURI OZARKS AND SOUTHEAST KANSAS.

  THUNDERSTORMS WILL BE FOCUSED ALONG AND WEST OF A LINE FROM ROLLA
  TO BRANSON THROUGH 4 AM.  THE THUNDERSTORMS WILL SPREAD EAST INTO
  SOUTH CENTRAL MISSOURI DURING THE PREDAWN HOURS.

  A POTENT STORM SYSTEM WAS RAPIDLY TAKING SHAPE ACROSS THE
  CENTRAL PLAINS STATES TONIGHT. A STRONG UPPER LEVEL JET MOVING
  OUT OF THE SOUTHWEST UNITED STATES WILL INTERACT WITH LOW LEVEL
  MOISTURE TO PRODUCE STRONG TO SEVERE THUNDERSTORMS TONIGHT.
  THUNDERSTORMS WILL CONTINUE TO DEVELOP FROM NORTHEAST OKLAHOMA
  INTO MISSOURI AND RACE TO THE NORTHEAST AT NEAR 50 MPH. THESE
  STORMS WILL MAINTAIN THEIR INTENSITY THROUGH TONIGHT AS STRONG
  WIND SHEAR COMBINES WITH IMPRESSIVE LOW LEVEL MOISTURE AND AN
  APPROACHING UPPER LEVEL STORM SYSTEM.

  A TORNADO WATCH REMAINS IN EFFECT UNTIL 4 AM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY.

  THE CHANCE OF SEVERE WEATHER WILL CONTINUE INTO TOMORROW AS THE
  MAIN COLD FRONT MOVES THROUGH THE AREA. THE GREATEST CHANCE
  OF SEVERE WEATHER WILL BE EAST OF A LINE FROM WARSAW TO
  CASSVILLE MISSOURI. THE MAIN THREAT WILL BE LARGE HAIL AND
  DAMAGING WINDS. NO OTHER HAZARDOUS WEATHER IS EXPECTED FROM
  THURSDAY NIGHT INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL BE REQUIRED WEST OF AN ROLLA TO BRANSON
  LINE THROUGH 4 AM. SPOTTER ACTIVATION MAY NEEDED OVER SOUTH
  CENTRAL MISSOURI DURING THE PREDAWN HOURS.

FOSTER

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

In the hours before

Local storm report, Dec 18, 2:06 AM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
206 AM CST WED DEC 18 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 AM    1 S LAMAR                 MO   TORNADO
12/18/02   BARTON                         TORNADO DAMAGED ONE
                                          HOME NO INJURIES
                                          REPORTED. DEBRIS ACROSS
                                          HWY 126. NICKLE SIZE
                                          HAIL ALSO REPORTED.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Dec 18, 2:20 AM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
220 AM CST WED DEC 18 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0153 AM    BOSTON                    MO   TORNADO
12/18/02   BARTON                         THREE HOUSES DESTROYED
                                          AT THE INTERSECTION OF
                                          HYW JJ AND 126. THIS IS
                                          A CONTINUATION OF THE
                                          REPORT FROM 5 NE OF
                                          JASPER. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Dec 18, 2:21 AM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
221 AM CST WED DEC 18 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0153 AM    ASBURY                    MO   2 INCH HAIL
12/18/02   JASPER                         REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Dec 18, 2:30 AM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
230 AM CST WED DEC 18 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0155 AM    1 SW BOSTON               MO   TORNADO
12/18/02   BARTON                         ONE STORY FRAME HOUSE,
                                          SILO, AND BARN
                                          DESTROYED. REPORTED BY
                                          HAM RADIO OPERATOR.
Local storm report, Dec 18, 2:36 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
236 AM CST WED DEC 18 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0235 AM    2 SW ARNICA               MO   .88 INCH HAIL
12/18/02   CEDAR                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Dec 18, 2:37 AM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
237 AM CST WED DEC 18 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0235 AM    5 N STOCKTON              MO   .88 INCH HAIL
12/18/02   CEDAR                          REPORTED BY HAM RADIO
                                          OPERATOR.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 17, 8:43 PM CSTTornado WarningSGFNewton32 min
Dec 17, 8:47 PM CSTSevere Thunderstorm WarningSGFLawrence28 min
Dec 17, 9:14 PM CSTTornado WarningSGFLawrence46 min
Dec 17, 9:29 PM CSTSevere Thunderstorm WarningSGFGreene46 min
Dec 17, 9:44 PM CSTSevere Thunderstorm WarningSGFPolk46 min
Dec 17, 9:44 PM CSTTornado WarningSGFGreene61 min
Dec 17, 9:47 PM CSTSevere Thunderstorm WarningSGFDallas43 min
Dec 17, 10:01 PM CSTTornado WarningSGFMcDonald19 min
Dec 17, 10:13 PM CSTTornado WarningSGFNewton32 min
Dec 17, 10:14 PM CSTSevere Thunderstorm WarningSGFLaclede31 min
Dec 17, 10:25 PM CSTSevere Thunderstorm WarningSGFCamden, Miller65 min
Dec 17, 10:33 PM CSTTornado WarningSGFBarry, Lawrence27 min
Dec 17, 10:44 PM CSTSevere Thunderstorm WarningSGFWebster46 min
Dec 17, 10:46 PM CSTSevere Thunderstorm WarningSGFLaclede14 min
Dec 17, 10:59 PM CSTTornado WarningSGFLawrence21 min
Dec 17, 11:04 PM CSTSevere Thunderstorm WarningSGFPulaski26 min
Dec 17, 11:06 PM CSTSevere Thunderstorm WarningSGFVernon24 min
Dec 17, 11:08 PM CSTSevere Thunderstorm WarningSGFLaclede52 min
Dec 17, 11:16 PM CSTTornado WarningSGFGreene44 min
Dec 17, 11:20 PM CSTTornado WarningSGFGreene40 min
Dec 17, 11:32 PM CSTSevere Thunderstorm WarningSGFVernon58 min
Dec 17, 11:48 PM CSTTornado WarningSGFPolk27 min
Dec 17, 11:53 PM CSTTornado WarningSGFDallas52 min
Dec 18, 12:15 AM CSTSevere Thunderstorm WarningSGFBenton, St. Clair60 min
Dec 18, 12:26 AM CSTSevere Thunderstorm WarningSGFVernon34 min
Dec 18, 12:34 AM CSTTornado WarningSGFLaclede26 min
Dec 18, 1:12 AM CSTSevere Thunderstorm WarningSGFBenton, Morgan48 min
Dec 18, 1:18 AM CSTTornado WarningSGFJasper42 min
Dec 18, 1:35 AM CSTTornado WarningSGFBarton40 min
Dec 18, 2:06 AM CSTTornado WarningSGFDade39 min
Dec 18, 2:13 AM CSTTornado WarningSGFCedar32 min
Dec 18, 2:41 AM CSTTornado WarningSGFHickory, Polk49 min
Dec 18, 3:06 AM CSTSevere Thunderstorm WarningSGFGreene, Webster24 min
Dec 18, 3:13 AM CSTTornado WarningSGFWebster47 min
Dec 18, 3:22 AM CSTTornado WarningSGFCamden23 min
Dec 18, 3:30 AM CSTTornado WarningSGFWright45 min
Dec 18, 3:41 AM CSTTornado WarningSGFMorgan49 min
Dec 18, 4:15 AM CSTSevere Thunderstorm WarningSGFVernon30 min
Dec 18, 4:25 AM CSTSevere Thunderstorm WarningSGFSt. Clair50 min
Dec 18, 5:01 AM CSTSevere Thunderstorm WarningSGFBenton44 min
Dec 18, 5:09 AM CSTTornado WarningSGFBenton36 min
Dec 18, 6:29 AM CSTSevere Thunderstorm WarningSGFChristian, Stone, Taney46 min
Dec 18, 6:45 AM CSTTornado WarningSGFChristian, Douglas, Taney30 min
Dec 18, 7:10 AM CSTTornado WarningSGFDouglas, Webster, Wright35 min
Dec 18, 9:04 AM CSTSevere Thunderstorm WarningSGFWebster, Wright41 min
Dec 18, 2:24 PM CSTSevere Thunderstorm WarningSGFOzark36 min
Dec 18, 2:36 PM CSTTornado WarningSGFOzark24 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.